Thunderstorm Wind, Shelby
- When
- May 20, 2:30 PM CST to 2:35 PM CST
- Where
- Shelby County, Memphis
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -90.017
Some trees were blown down.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 2:20 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT SUN MAY 20 2001 AT THE SURFACE...LOW OVR OK WILL DEVELOP AND MOVE OVR TO S. IL MONDAY MORNING. A LOW LEVEL JET OF AROUND 50KTS WILL MOVE OVR THE MS RIVER AREA TONIGHT. MOISTURE HAS INCREASED TODAY AND LIFTED INDEXES WILL RISE TO -2 TO -4 ACCORDING THE ETA AND NR -6 W/ THE AVN. ETA BEING THE SLOWEST W/ THE COLD FRONT...WHICH APPEARS TO MATCH UP MORE W/ SPC RISK AREA FOR TOMORROW. SURFACE FRONT SHOULD MOVE INTO THE AREA MID-DAY TOMORROW AND CLEAR THE FA BY EARLY TUESDAY MORNING. AVN HAS BEEN THE FASTER MODEL W/ THE FRONT BUT NOW MERGING CLOSER W/ THE OTHERS. WILL GO CLOSER W/ THE ETA SOLUTION. FURTHER ALOFT...A SHORTWAVE WILL BE OVR THE FA OVERNIGHT AND BE OUT OF THE AREA TOMORROW MORNING. EXPECT ANOTHER ROUND OF STORMS TO MOVE INTO THE AREA AROUND 6Z TONIGHT. BEHIND THE FRONT EXPECT MUCH COOLER TEMPERATURES. LOOKING AT X-SECTIONS...DECENT AMOUNT OF LOW LEVEL MOISTURE TO PRODUCE PARTLY TO MOSTLY CLOUDY CONDITIONS FOR THE EXTENDED PERIODS...ESPECIALLY ON WEDNESDAY. FOR TEMPS...NGM BEING THE WARMEST AFTER 1ST PERIOD AND MAV/EXTENDED GUIDANCE NUMBERS VERY SIMILAR..BUT MAV BEING THE COLDEST. WILL BE LOWER THAN THE NGM AND A FEW DEGREES WARMER THAN THE MAV NUMBERS. NGM AGAIN BEING THE OUTLIERS W/ POPS IN 4TH PERIOD...MAV/ETA DRY. WILL GO ALONG WITH THAT. BUT DO EXPECT SHRA ACTIVITY TO HANG AROUND AFTER THE FRONT MOVES THROUGH IN THE 3RD PERIOD...AS SUGGESTED BY AVN/ETA. PRELIM NUMBERS...STILL SUBJECT TO CHANGE ON POPS. MEM TB 066/086/068/072 03661 MKL TB 062/084/066/071 02661 JBR TB 064/084/065/070 03761 TUP TB 063/086/067/074 01s661 .MEG...NONE.
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-202300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1215 PM CDT SUN MAY 20 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS A SMALL PORTION OF EAST ARKANSAS. THE AREA IS ALONG AND WEST OF A JONESBORO TO FORREST CITY TO MARVELL LINE. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT SUNDAY NIGHT ACROSS THE REMAINDER OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THE SLIGHT RISK AREA IS WEST OF A LINE FROM PARIS TENNESSEE...TO BOLIVAR...TO OXFORD...TO NEAR GRENADA MISSISSIPPI. THIS INCLUDES THE CITIES OF JACKSON...MEMPHIS...DYERSBURG...BLYTHEVILLE...CLARKSDALE AND HELENA. A WEAK WARM FRONT WAS LOCATED ACROSS WEST TENNESSEE AND EAST ARKANSAS THIS AFTERNOON. THE WARM FRONT WILL LIFT NORTH ACROSS THE AREA TODAY...BRINGING MOISTURE BACK TO THE AREA. LOW PRESSURE OVER OKLAHOMA WILL MOVE INTO ILLINOIS BY MONDAY MORNING...WITH A COLD FRONT INTO EAST ARKANSAS. SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA THIS AFTERNOON...BUT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE FRONT THIS EVENING...AND MOVE INTO THE AREA OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL WILL BE THE MAIN THREATS WITH THESE STORMS...BUT THERE IS THE POTENTIAL FOR ISOLATED TORNADOES. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE AFTER 8 PM TONIGHT. DUE TO THE SLOW MOVEMENT OF THE COLD FRONT OVERNIGHT...THERE IS THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER OVER PORTIONS OF THE MID- SOUTH ON MONDAY. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING AND OVERNIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
The Memphis radar (KNQA), 27 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 thunderstorm wind. Local standard time, as filed.
Some trees were blown down.
Several trees and power lines were knocked down.
One large tree was knocked down in Bolivar. One electrical pole and some power lines were blown down in Hickory Valley.
Several businesses in Covington had their awnings blown off. A few large tree limbs were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244997, 5244998, 5244999, 5245000.